High Wind, Athens
- When
- December 7, 12:30 PM EST to 3:30 PM EST
- Where
- Athens forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 39.334, -82.045 (the zone’s center; the record gives no point)
Wind gusts of 40 to 60 mph caused scattered wind damage, mainly branches falling on power lines. The gusts were associated with weakening showers along a cold front.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Wind gusts of 40 to 60 mph caused scattered wind damage, mainly branches falling on power lines. The gusts were associated with weakening showers along a cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 7, 11:15 AM EST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHARLESTON WV 1115 AM EST TUE DEC 7 2004 ...UPDATED TO ADD THE WIND ADVISORY TO THE WARNING SECTION... .SHORT TERM (REST OF TODAY)... WARM FRONT HAS LIFTED NORTH OF THE REGION AND THE MAIN BAND OF RAIN HAS MOVED INTO PA AND EAST OF THE MOUNTAINS. THE WARMER AIR HAS SHOT NORTHWARD WITH CRW PUSHING 70 AT 11 AM. HAVE MADE ADJUSTMENTS TO THE POP GRIDS TO LOWER DOWN TO CHANCE AS THE SHOWERS WILL BE SCATTERED IN NATURE. THE BEST CHANCE FOR SHOWERS WILL LIFT OFF TO THE NORTHEAST WITH THE SHORTWAVE OVER CENTRAL OHIO INTO NRN PA...BUT SOUTHWARD ALONG THE COLD FRONT SHOWERS ARE STILL POSSIBLE. FOR THE TEMPERATURES TODAY HAVE RAISED VALUES AROUND 5 DEGREES ACROSS THE AREA AS THE WARMER AIR IS SURGING IN. THE COLD FRONT SHOULD CROSS THE REGION BETWEEN 18Z AND 22Z. THE WIND ADVISORY REMAINS IN EFFECT AS STRONG WINDS ALOFT AROUND 60 KTS AT 3000 FEET SHOULD MIX DOWN THIS AFTERNOON ALONG A BEHIND THE FRONTAL PASSAGE. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 658 AM EST TUE DEC 7 2004 AVIATION... A SHORT BREAK FROM THE RAIN HAS BEEN NOTICED OVER THE PAST SEVERAL HOUR...BUT IT IS NOW COMING BACK IN MORE INTENSE THAN BEFORE. LIGHTNING ACTIVITY HAS REMAINED WELL TO OUR SOUTH. WINDS WILL BE THE MAIN DILEMMA THROUGH THE DAYLIGHT HOURS TODAY...OUT AHEAD AND NEAR THE COLD FRONT THAT WILL BE SWEEPING ACROSS TOWARDS THIS EVENING. AFTER THE PASSAGE OF THE COLD FRONT...CEILINGS BECOME A LITTLE MORE DIFFICULT. HAVE ONLY LOWERED CEILINGS SLIGHTLY...AND KEPT VIS RELATIVELY HIGH. TRIED TO PLAY MORE CLOUD COVER AND SLOWER EXIT FOR NORTHERN SITES. NO CLEAR SKIES WITH THIS FORECAST ISSUANCE...BUT MAINLY MVFR TO VFR CONDITIONS EARLY TODAY. PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 330 AM EST TUE DEC 7 2004 LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)... GFS SUGGEST ANOTHER LOW PRESSURE SYSTEM DIGS IN FROM CANADA INTO THE UPPER MISSISSIPPI RIVER VALLEY AND OVER THE GREAT LAKES THURSDAY AND FRIDAY. GFS SHOWS A STRONG SYSTEM WHICH PULLS MOISTURE NORTH OVER THE AREA INCREASING CHANCES OF PRECIP LATE THURSDAY AND FRIDAY. ECMWF MODEL LOW PRESSURE DIGS FURTHER SOUTH INTO THE OHIO VALLEY FRIDAY NIGHT...AND ACROSS THE AREA ON SUNDAY. LIQUID PRECIP WILL START OVER THE SOUTHERN SECTIONS...THEN 850HPA TEMPERATURES DROP TO AROUND -4 DEGREES C FRIDAY NIGHT BRINGING A TRANSITION OF MIXED PRECIP FRIDAY NIGHT...BECOMING MOSTLY SNOW OVERNIGHT AND SATURDAY MORNING. SOME FLURRIES COULD STILL BE SEEN OVER THE EASTERN MOUNTAINS THROUGH SATURDAY NIGHT. PRECIP TURNS TO LIQUID SUNDAY AND BACK TO SNOW SUNDAY NIGHT AND MONDAY. LONG RANGE GFS DEPICTS A SHORT WAVE BEHIND THE AFOREMENTIONED LOW ACROSS THE SAME TRAJECTORY MAINTAINING CHANCES OF PRECIP MONDAY THROUGH TUESDAY. NO BIG CHANGES IN TEMPERATURES GRIDS. WENT SIMILAR TO MEX GUIDANCE WITH LITTLE VARIATIONS ACCOUNTING FOR CLOUDS INTERACTION THROUGH THE PERIOD. PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 240 AM EST TUE DEC 7 2004 SHORT TERM (TODAY THROUGH WEDNESDAY)... RAIN CONTINUES TO PUSH NORTHWARD OVERSPREADING THE CWA. WINDS WILL SLOWLY BEGIN TO MIX DOWN OVER THE MID MORNING HOURS...IN LINE WITH THE CURRENT WIND ADVISORY IN EFFECT FOR THE ENTIRE CWA. LOW LEVEL SPREAD MAX MOVING NE INTO CWA...MAXING OUT GENERALLY 15-20Z AHEAD OF COLD FRONT. HAVE ADDED THE MENTION OF SLIGHT CHANCE THUNDERSTORM ACTIVITY. ANYTHING WE DO HAVE WOULD BE PRIMARILY CONFINED TO SE OHIO MID TO LATE THIS AFTERNOON. A FEW RUMBLES OF THUNDER WILL BE POSSIBLE...HOWEVER OUR MAIN CONCERN WILL CONTINUE TO BE STRONG WINDS. RAINFALL AMOUNTS SO FAR HAVE REMAINED FAIRLY LIGHT ACROSS THE NORTHERN HALF OF THE CWA...AS RAIN SLOWLY DIMINISHED IN INTENSITY AND COVERAGE AS IT MOVED NORTH. ACROSS THE SOUTH RAINFALL AMOUNTS WERE GENERALLY LESS THAN A QUARTER OF AN INCH...WITH A QUARTER TO A HALF AN INCH OVER FLOOD WATCH AREA. COLD FRONT...AND END TO ANY MODERATE RAIN...WILL MOVE INTO THE AREA THIS EVENING. FRONTAL PASSAGE ACROSS THE OHIO RIVER NEAR 21Z...AND THEN AROUND 00Z ACROSS THE MOUNTAIN COUNTIES. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...WIND ADVISORY UNTIL 400 PM EST TUESDAY FOR ZONES WVZ005>011...WVZ013>020...WVZ024>040...WVZ046>047. VA...WIND ADVISORY UNTIL 400 PM EST TUESDAY FOR ZONES VAZ003>004. KY...WIND ADVISORY UNTIL 400 PM EST TUESDAY FOR ZONES KYZ101>103... KYZ105. OH...WIND ADVISORY UNTIL 400 PM EST TUESDAY FOR ZONES OHZ066>067...OHZ075>076...OHZ083>087. && SHORT TERM...ESS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 650 PM EST MON DEC 6 2004 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032- 034>040-046-047-071000- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-CABELL WV- CALHOUN WV-CARTER KY-CLAY WV-DODDRIDGE WV-FAYETTE WV-GALLIA OH- GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON OH-KANAWHA WV- LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN WV-MASON WV- MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS WV-PERRY OH-PLEASANTS WV- POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH WV-RITCHIE WV-ROANE WV- TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-WAYNE WV- WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV- 650 PM EST MON DEC 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... WE WILL BE WATCHING RAINFALL AMOUNTS OVERNIGHT INTO TUESDAY. ONE HALF INCH TO PERHAPS AN INCH IS FORECAST. THIS IS BELOW FLASH FLOOD GUIDANCE VALUES BUT NOT BY MUCH. RAINFALL ANY HEAVIER THAN EXPECTED MAY WARRANT A WATCH OR WARNING. .DAYS TWO THROUGH SEVEN... A WIND ADVISORY HAS BEEN POSTED FOR 10 AM TO 4 PM TUESDAY FOR STRONG GUSTY WINDS...ESPECIALLY IN SHOWERS AHEAD OF A COLD FRONT EXPECTED TO CROSS THE AREA. PEAK WIND GUSTS COULD EXCEED 45 MPH...ESPECIALLY IN THESE SHOWERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. VAZ003-004-WVZ033-071000- BUCHANAN VA-DICKENSON VA-MCDOWELL WV- 650 PM EST MON DEC 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR BUCHANAN AND DICKENSON COUNTIES IN SOUTHWEST VIRGINIA...AND MCDOWELL COUNTY IN WEST VIRGINIA. .DAY ONE... A FLOOD WATCH IS IN EFFECT UNTIL 4 PM TUESDAY. UP TO AN INCH RAINFALL...LOCALLY A BIT MORE...HAS BOUGHT SOME STREAMS UP. ANOTHER ONE HALF TO POSSIBLY ONE INCH RAINFALL IS FORECAST OVERNIGHT INTO TUESDAY. THIS COULD BRING STREAMS OUT OF THEIR BANKS AND PUT WATER ON ROADS. .DAYS TWO THROUGH SEVEN... A WIND ADVISORY HAS BEEN POSTED FOR 10 AM TO 4 PM TUESDAY FOR STRONG GUSTY WINDS...ESPECIALLY IN SHOWERS AHEAD OF A COLD FRONT EXPECTED TO CROSS THE AREA. PEAK WIND GUSTS COULD EXCEED 45 MPH...ESPECIALLY IN THESE SHOWERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. TRM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 632 AM EST TUE DEC 7 2004 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-029- 071430- ATHENS OH-BOYD KY-CABELL WV-CALHOUN WV-CARTER KY-DODDRIDGE WV- GALLIA OH-GILMER WV-GREENUP KY-JACKSON WV-JACKSON OH-KANAWHA WV- LAWRENCE OH-LAWRENCE KY-LINCOLN WV-MASON WV-MEIGS OH-MORGAN OH- PERRY OH-PLEASANTS WV-PUTNAM WV-RITCHIE WV-ROANE WV-TYLER WV- VINTON OH-WASHINGTON OH-WAYNE WV-WIRT WV-WOOD WV- INCLUDING THE CITIES OF...ASHLAND...ATHENS...CHARLESTON...DURBIN... ELIZABETH...GALLIPOLIS...GLENVILLE...GRANTSVILLE...GRAYSON... GREENUP...HAMLIN...HARRISVILLE...HUNTINGTON...IRONTON...JACKSON... LOUISA...MARIETTA...MCARTHUR...MIDDLEBOURNE...NEW LEXINGTON... PARKERSBURG...POINT PLEASANT...POMEROY...RIPLEY...SPENCER...WAYNE... WEST UNION AND WINFIELD 632 AM EST TUE DEC 7 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... A LARGE AREA OF MODERATE RAIN OVER EASTERN KENTUCKY WILL MOVE NORTHEAST OVER EASTERN OHIO...AND WESTERN WEST VIRGINIA THROUGH 930AM. RAIN AMOUNTS UP TO AN INCH ARE POSSIBLE. THIS WILL RESULT IN MINOR FLOODING OF STREETS...CREEKS...LOW LYING AND POOR DRAINAGE AREAS.
The national radar mosaic for the moment the first event began.
6 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425942, 5425943, 5425944, 5425945, 5425946, 5425947.